Drug-induced diarrhea is loose, watery stools caused by certain medications.
See also: Diarrhea
Diarrhea associated with medications
Nearly all medications may cause diarrhea as a side effect. Some medications, however, are more prone to cause diarrhea than others. For example:
- Laxatives can and are meant to produce diarrhea by drawing water into the gut or increasing the muscle contractions of the intestine. However, taking too much of a laxative, or taking a laxative without being aware of it can cause diarrhea that is a problem.
- Antibiotics can produce diarrhea by destroying the bacteria of the gut. In some cases, antibiotics can allow a type of bacteria called Clostridium difficile to grow in excess. This can lead to infection and produce a severe, watery form of diarrhea called pseudomembranous colitis.
- Other drugs may be directly toxic to the digestive tract. Chemotherapy medicines for cancer, or medications that suppress the immune system (such as mycophenolate) are a common cause of diarrhea.
- Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea.
To prevent diarrhea related to antibiotic use, talk to your doctor about taking supplements containing beneficial bacteria (probiotics). Continue taking these supplements for a few days after you finish taking the course of antibiotics.
Semrad CE, Powell DW. Approach to the patient with diarrhea and malabsorption. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 143.
Review Date: 1/20/2010
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; and George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.